Opiate/Opioid Addiction

Opiate/Opioid addiction is a dangerous and potentially deadly condition that requires long term treatment and care in order to promote recovery. It is recognized as a brain disorder that is caused by the use of opiate-based drugs such as Oxycontin, morphine, oxycodone, opium, heroin and others.

Opioids are often prescribed to treat pain. With prolonged use, pain-relieving effects may lessen and pain can become worse. In addition, the body can develop dependence. Opioid dependence causes withdrawal symptoms, which makes it difficult to stop taking them. Addiction occurs when dependence interferes with daily life. Taking more than the prescribed amount or using illegal opioids like heroin may result in death.

Opioid addiction can happen to anyone, whether you are taking the drugs because you are prescribed or if you are illegally abusing them.

Prolonged use of opiates can lead to nerve damage within the brain that causes cells to stop producing their own opiates (natural painkillers known as endorphins). 


Common Opiate withdrawal symptoms include:

  • Cravings to use the drugs
  • Nausea
  • Cramping in the stomach
  • Sweating
  • Chills or goose bumps
  • Vomiting
  • Diarrhea
  • Irritation or agitation
  • Anxiety
  • Muscle aches
  • Shakes or trembling
  • Insomnia
  • Dilated pupils
  • Bone pain

Heroin Addiction

Heroin is an opioid and produces a “downer” effect that rapidly induces a state of relaxation and euphoria (related to chemical changes in the pleasure centers of the brain). Like other opioids, heroin use blocks the brain’s ability to perceive pain. Heroin abusers, particularly those with prior history of drug abuse, may initially be able to conceal signs and symptoms of their heroin use.

Loved ones or co-workers may notice a number of signs of heroin use, which are visible during and after heroin consumption:

  • Shortness of breath
  • Dry mouth
  • Constricted (small) pupils
  • Sudden changes in behavior or actions
  • Disorientation
  • Cycles of hyper alertness followed by suddenly nodding off
  • Droopy appearance, as if extremities are heavy

The above signs are not unique to heroin abuse. More definitive warning signs of heroin abuse include possession of paraphernalia used to prepare, inject or consume heroin:

  • Needles or syringes not used for other medical purposes
  • Burned silver spoons
  • Aluminum foil or gum wrappers with burn marks
  • Missing shoelaces (used as a tie off for injection sites)
  • Straws with burn marks
  • Small plastic bags, with white powdery residue
  • Water pipes or other pipe

Behavioral signs of heroin abuse and addiction include:

  • Lying or other deceptive behavior
  • Avoiding eye contact, or distant field of vision
  • Substantial increases in time spent sleeping
  • Increase in slurred, garbled or incoherent speech
  • Sudden worsening of performance in school or work, including expulsion or loss of jobs
  • Decreasing attention to hygiene and physical appearance
  • Loss of motivation and apathy toward future goals
  • Withdrawal from friends and family, instead spending time with new friends with no natural tie
  • Lack of interest in hobbies and favorite activities
  • Repeatedly stealing or borrowing money from loved ones, or unexplained absence of valuables
  • Hostile behaviors toward loved ones, including blaming them for withdrawal or broken commitments
  • Regular comments indicating a decline in self esteem or worsening body image
  • Wearing long pants or long sleeves to hide needle marks, even in very warm weather

Users build tolerance to heroin, leading to increases in the frequency and quantity of heroin consumption. With growing tolerance, more definitive physical symptoms of heroin abuse and addiction emerge:

  • Weight loss
  • Runny nose (not explained by other illness or medical condition)
  • Needle track marks visible on arms
  • Infections or abscesses at injection site
  • For women, loss of menstrual cycle (Amenorrhoea)
  • Cuts, bruises or scabs from skin picking

Prescription Narcotics

Prescription Drug Abuse  

Prescription drugs are the third most commonly abused category of drugs, behind alcohol and marijuana and ahead of cocaine, heroin, and methamphetamine and is now the No. 1 cause of unintentional death in the United States. Every day, more than 100 people die from opioid drugs –  37,814 people every year – and many of these overdoses are from prescription opioid medicine.

Prescription drug addiction can begin quite innocently, as when a person is given prescription drugs to treat a medical condition. Lortab, Oxycontin, Vicodin and Hydrocodone are commonly prescribed by medical doctors to alleviate pain due to pain. These drugs are highly addictive and doctors who prescribe them, rarely provide any information that explains this fact, people are becoming addicted at an alarming rate.  


Recognizing prescription drug abuse, symptoms include:

  • Stealing, forging or selling prescriptions
  • Taking higher doses than prescribed
  • Excessive mood swings
  • Increase or decrease in sleep
  • Poor decision-making
  • Appearing to be high, unusually energetic or revved up, or sedated
  • Continually “losing” prescriptions, so more prescriptions must be written
  • Seeking prescriptions from more than one doctor


Getting Help For A Prescription Drug Addiction

The best way to help a person struggling with an addiction to prescription drugs is to get them into treatment. A long-term prescription drug treatment program is often needed to put the person on the path to full recovery. Prescription drugs are highly addictive and over time, the human body needs the drug in order to feel balanced in the day. A safe and easy transition to help with this addiction is with medication assisted treatment (MAT). 

Suboxone (Buprenorphine/Naloxone) is used as a first choice in our clinic. Once our patients start treatment, we provide and maintain the proper level of care for them based on the detailed assessments performed.  We also require each patient start addiction counseling with a licensed counselor or therapist as soon as possible.